Thank you to Alikuni Kllany from Toronto for donating these ECGs. They are from a 59-year-old man who has a history of hypertension and depression. Last year, he was on atenolol when he experienced a brief syncopal episode and bradycardia. He was taken off atenolol and started on amlodipine 5 mg. He also takes ramipril 10 mg, atorvastatin 40 mg, and tamsulosin .4 mg. He continues to have bradycardia and dizziness.
This is an example of a junctional rhythm that is slower than what is considered "intrinsic rate" for the junction. The rate is around 30 bpm. We know this is a "supraventricular" rhythm because of the narrow QRS. Junctional beats travel to the ventricles via the bundle branches, which provides very fast conduction, resulting in a narrow QRS complex. The P waves can be seen at the end of each QRS. They are upside-down in this Lead II rhythm strip, indicating retrograde conduction from the junctional pacemaker to the atria.
Another great ECG donated by Paramedic Eric Testerman. This ECG is from a 66 year old man who was complaining of feeling dizzy, weak, and of having "minor" chest pain. He was extremely pale/ashen, had moderate cyanosis, and was very clammy and diaphoretic. His initial heart rate was about 20 bpm. His initial BP was 131/113 then, just before arrival at the hospital was 127/85. His HR increased to about 50 bpm (not shown). He was given 400 ml I.V.
This rhythm strip illustrates a junctional escape rhythm. The sinus rhythm has slowed or stopped, and the junctional tissue has taken over as the pacemaker of the heart. The "junction" is loosely defined as the area between the AV node and the Bundle of His. The intrinsic rate of the pacemaking tissue in this area is 40 - 60 beats per minute. This slow rate is usually overridden by the sinus node, and the junction is not allowed to express itself as a pacemaker.
This ECG was kindly donated to the ECG Guru website by Dr. Ahmed for open discussion among our members. The patient was a 70+ year-old man who presented with a complaint of dizziness. His serum potassium level was found to be 6.5 (normal is 3.5 - 5.0). Upon correction of his K levels, his rhythm was atrial fibrillation at 130 / min.
WHAT DO YOU THINK ABOUT THIS INITIAL ECG? What is causing the slow rate? Is there atrial activity? Do you see QRS morphology changes? What about the anterior ST and T wave changes?
This is quite an interesting ECG, and the ECG Guru would love to hear what you think about it. What we do know is that it is a wide-complex bradycardia in a patient for whom we have no clinical data, except that she is a 51 year old female. The rhythm is probably junctional, as no P waves are seen and the rhythm is regular. The rate of 63 per minute would be consistent with that.
This ECG is from a female patient who presented with weakness. Her labs revealed digitalis toxicity and hyperkalemia. Actual lab values not available. With digitalis toxicity, hypokalemia and hyperkalemia are possible. In severe hyperkalemia, the "tall peaked T waves" can become much shorter, as the QRS and T waves widen. The p waves disappear, and soon the ECG resembles a "sine" wave. This is a very serious emergency!
All our content is FREE & COPYRIGHT FREE for non-commercial use
Please be courteous and leave any watermark or author attribution on content you reproduce.